Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, August 10, 2009

August 10, 2009 · NWS OUN · 15 events in 7 counties and zones

Thunderstorms developed ahead of a cold front and near an outflow boundary that was left over from thunderstorms that occurred earlier in the day. Instability and wind shear were sufficient near these boundaries for the thunderstorms to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed ahead of a cold front and near an outflow boundary that was left over from thunderstorms that occurred earlier in the day. Instability and wind shear were sufficient near these boundaries for the thunderstorms to become severe. The thunderstorms developed into several small complexes, with strong winds and heavy rains the main threats. Some damage was reported with the high winds, especially in the Payne and Harper counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 10, 7:52 AM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Aug 10, 7:52 AM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
852 AM CDT MON AUG 10 2009

.DISCUSSION...
UPDATED FORECAST TO INCREASE POPS ACROSS NORTHERN HALF OF
OKLAHOMA. SCATTERED SHOWERS AND STORMS EXPECTED TO CONTINUE
DEVELOPING IN ZONE OF ELEVATED MOISTURE AND WAA. AS LOW-LEVEL JET
WEAKENS LATE THIS MORNING...COVERAGE EXPECTED TO DECREASE BUT MAY
NOT GO AWAY COMPLETELY. RENEWED DEVELOPMENT ACROSS NORTHWEST INTO
CENTRAL OKLAHOMA POSSIBLE LATER THIS AFTERNOON. SOME OF THE STORMS
THIS AFTERNOON COULD BE SEVERE GIVEN FORECAST SOUNDINGS AND WRF
TRENDS. GFS DOES NOT APPEAR TO HAVE A VERY GOOD HANDLE ON NEXT 24
TO 36 HOURS...BUT WE WILL SEE WHAT THE 12Z RUN SHOWS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  97  74  97  70 /  20  30  30  20
HOBART OK        100  75 100  71 /  20  20  30  30
WICHITA FALLS TX 101  78 102  74 /  10  10  30  30
GAGE OK           97  68  93  65 /  30  40  20  20
PONCA CITY OK     96  72  92  67 /  40  60  20  10
DURANT OK         96  75  96  72 /  10  20  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/30
Hazardous weather outlook, Aug 10, 11:00 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON AUG 10 2009

OKZ004>048-050>052-TXZ083>090-111200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MOST OF NORTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS NORTH OF A LINE EXTENDING FROM
ARNETT TO CUSHING.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS.

IMPACTS...
HAIL TO THE SIZE OF HALF DOLLARS AND WINDS TO 65 MPH WILL BE LIKELY
WITH THE STRONGEST STORMS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE READY FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND TONIGHT.

DISCUSSION...
SCATTERED THUNDERSTORMS OVER FAR NORTH-CENTRAL OKLAHOMA WILL
CONTINUE TO SLOWLY MOVE OUT OF OKLAHOMA AND INTO SOUTHERN KANSAS
EARLY THIS AFTERNOON. HOWEVER...THIS ACTIVITY WILL PRODUCE AN
OUTFLOW BOUNDARY THAT WILL SINK SLOWLY TO THE SOUTH AND STALL ACROSS
THE SLIGHT RISK AREA. ADDITIONAL STORMS...SOME SEVERE...MAY DEVELOP
NEAR AND JUST NORTH OF THIS OUTFLOW BOUNDARY LATE AFTERNOON AND THIS
EVENING. INSTABILITY AND SHEAR WILL BE SUFFICIENT TO SUPPORT SEVERE
THUNDERSTORMS...WITH THE PRIMARY IMPACTS BEING DAMAGING HAIL AND
WIND GUSTS. BY LATE EVENING AND OVERNIGHT...THUNDERSTORM ACTIVITY
WILL LIKELY BUILD FARTHER SOUTH INTO CENTRAL OKLAHOMA...BUT
DECREASED INSTABILITY WILL LIMIT THE SEVERE POTENTIAL.

ANOTHER ROUND OF THUNDERSTORMS IS STILL EXPECTED TO FORM OVER
EASTERN COLORADO AND KANSAS OVERNIGHT. ELEVATED INSTABILITY
AND STRONGER DEEP LAYER SHEAR WILL SUPPORT A FEW SEVERE STORMS IF
THIS ACTIVITY CAN MOVE INTO FAR NORTHERN OKLAHOMA LATE TONIGHT. THE
PRIMARY IMPACT IS EXPECTED TO BE DAMAGING WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY INTO WEDNESDAY
MORNING...AS THE COLD FRONT MOVES SOUTH INTO WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
TUESDAY.

In the hours before

Special weather statement, Aug 10, 8:33 AM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
933 AM CDT MON AUG 10 2009

OKZ007-101445-
GRANT OK-
933 AM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF LAMONT AT 933 AM
CDT...MOVING NORTHEAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LAT...LON 3681 9760 3663 9748 3659 9768 3660 9770
      3671 9778

30
Special weather statement, Aug 10, 9:14 AM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1014 AM CDT MON AUG 10 2009

OKZ007-008-101545-
KAY OK-GRANT OK-
1014 AM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM TONKAWA... TO NEAR
LAMONT... TO POND CREEK AT 1013 AM CDT...MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAINFALL WILL OCCUR WITH THIS LINE OF STORMS... WHICH MAY
RESULT IN SOME MINOR FLOODING ALONG ROADWAYS. SMALL HAIL AND WINDS
AROUND 50 MPH ARE POSSIBLE... ALONG WITH FREQUENT LIGHTNING.

PEOPLE IN GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

LAT...LON 3660 9728 3660 9763 3659 9808 3681 9776
      3679 9734 3678 9702

30

The radar

The Vance AFB radar (KVNX), 33 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Alfalfa

When
August 10, 1:10 PM CST
Where
Alfalfa County, 1 mi W of Burlington
Measured
0.88 in hail
Reported by
Public
Coordinates
36.900, -98.438

Winds of 60 mph were also estimated at this location.

Thunderstorm Wind, Alfalfa

When
August 10, 1:10 PM CST
Where
Alfalfa County, 1 mi W of Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.900, -98.438

Nickel-size hail was also reported at this location.

Hail, Alfalfa

When
August 10, 1:49 PM CST
Where
Alfalfa County, Cherokee
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.750, -98.350

Thunderstorm Wind, Alfalfa

When
August 10, 1:50 PM CST
Where
Alfalfa County, 1 mi SSW of Cherokee
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.737, -98.357

Thunderstorm Wind, Alfalfa

When
August 10, 2:05 PM CST
Where
Alfalfa County, 1 mi SSW of Cherokee
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.737, -98.357

Thunderstorm Wind, Garfield

When
August 10, 3:05 PM CST
Where
Garfield County, (End)vance Afb Enid
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
36.340, -97.920

Thunderstorm Wind, Garfield

When
August 10, 4:10 PM CST
Where
Garfield County, (End)vance Afb Enid
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.340, -97.920

Thunderstorm Wind, Logan

When
August 10, 4:37 PM CST
Where
Logan County, 1 mi SE of Mulhall
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.050, -97.387

The observer also measured 1.24 inches of rainfall with the thunderstorm.

Thunderstorm Wind, Payne

When
August 10, 4:40 PM CST to 4:42 PM CST
Where
Payne County, 1 mi NE of Stillwater
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
36.130, -97.047

A billboard and power pole were blown to the ground. Monetary damages were estimated.

Thunderstorm Wind, Payne

When
August 10, 4:40 PM CST
Where
Payne County, Stillwater
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.120, -97.060

Several 10-15 inch diameter tree limbs were downed, some of them falling on top of power lines. At least 6,200 people were without power for around an hour. Monetary damages were estimated.

Thunderstorm Wind, Payne

When
August 10, 4:40 PM CST
Where
Payne County, (Swo)stillwater Airport
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.160, -97.090

Thunderstorm Wind, Harper

When
August 10, 5:15 PM CST
Where
Harper County, 2 mi SSW of Buffalo
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
36.803, -99.644

Shingles were blown of the roof of the Coop observer's house. Monetary damages were estimated.

Thunderstorm Wind, Woodward

When
August 10, 5:45 PM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Thunderstorm Wind, Woodward

When
August 10, 5:55 PM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Thunderstorm Wind, Major

When
August 10, 7:05 PM CST
Where
Major County, 3.95 mi E of Meno
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.380, -98.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192074, 192090, 192075, 192076, 192077, 192078, 192080, 192081, 192082, 192083, 192084, 192085, 192086, 192087, 192088.